Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 3:02 PM EDT for Washington County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 3:02 PM EDT (19:02 UTC)
- Expired
- Jul 8, 2001, 3:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:30 PM EDT | Thunderstorm Wind | Countywide, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS54 KMRX 081902 SVRMRX VAC191-081945- /NEW.KMRX.SV.W.0224.081902-081945/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 345 PM EDT * AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LINDELL...OR 9 MILES NORTHEAST OF ABINGDON...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLADE SPRING AROUND 310 PM EDT DAMASCUS AROUND 325 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3692 8183 3685 8204 3663 8194 3662 8163 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:24 AM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 8, 10:24 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1024 AM EDT SUN JUL 8 2001 MCS OVER WV/VA TURNING SOUTH. RADAR SHOWING SCATTERED ACTIVITY IN NORTHEAST TN AND SOUTHWEST VA. 06Z AVN DOING WELL ON CURRENT POSITION...IT KEEPS MOST OF THE PRECIP EAST OF US TODAY. NEXT COMPLEX DEVELOPING OVER IL...SHOULD HOLD OFF UNTIL THIS EVENING. WILL UPDATE TO LOWER POPS TO 50 PERCENT NORTHEAST AND 40 PERCENT ELSEWHERE. WE ARE SHOWING DECENT INSTABILITY WITH A FAIR AMOUNT OF SUNSHINE EXPECTED. WE SHOULD SEE SCATTERED THUNDERSTORMS THIS AFTERNOON WITH A ISOLATED SEVERE STORMS...AS TYPICAL FOR SUMMER. TEMPERATURES LOOK GOOD...WILL ONLY UPDATE FOR POPS. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Special weather statement, Jul 8, 10:25 AM EDT, 4 hours 37 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-082205- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT SUN JUL 8 2001 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A GOLFBALL...AND TORRENTIAL RAINFALL UP TO TWO INCHES PER HOUR. THIS LOCALLY HEAVY RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. AN UNSTABLE AND MOIST AIRMASS WAS SITUATED ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...WHICH WILL LIKELY RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE HEATING OF THE DAY. IN ADDITION...A THUNDERSTORM COMPLEX DEVELOPING OVER THE MIDWEST WILL MOVE SOUTHEAST THIS AFTERNOON ACROSS THE OHIO VALLEY... AND WILL POSSIBLY AFFECT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AROUND SUNSET. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE EXPECTED TO BECOME SEVERE AND MOVE SOUTHEAST AROUND 20 TO 25 MPH. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST? NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
Special weather statement, Jul 8, 2:15 PM EDT, 47 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 215 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE... RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 800 PM. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW LYING AND FLOOD PRONE AREAS. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 49 min |
| Jul 8, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott | 38 min |
| Jul 8, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 38 min |
| Jul 8, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.